Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 14, NWS Bismarck, ND

April 27, 200814 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 27, 2008, 3:57 AM MDT for 14 counties in North Dakota. It took effect at Apr 27, 2008, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2008, 3:57 AM MDT (09:57 UTC)
In effect from
Apr 27, 2008, 12:00 PM MDT
Expired
Apr 27, 2008, 7:37 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sioux County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 270957
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
457 AM CDT SUN APR 27 2008

...RED FLAG WARNING IN EFFECT OVER SOUTHWESTERN NORTH DAKOTA THIS
AFTERNOON THROUGH EARLY THIS EVENING FOR STRONG WINDS..LOW
RELATIVE HUMIDITIES AND DRY GRASSLANDS...

.NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH ARE
EXPECTED TO DEVELOP THIS AFTERNOON OVER THE SOUTHWESTERN PART OF
THE STATE. THESE GUSTY WINDS COMBINED WITH PERCENT RELATIVE
HUMIDITY VALUES AROUND 25 PERCENT AND CONTINUED DRY GRASSLAND
CONDITIONS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS. AS A
RESULT...A RED FLAG WARNING IS IN EFFECT SOUTH AND WEST OF THE
MISSOURI RIVER FROM NOON MDT TO 8 PM MDT TODAY.


NDZ017>020-031>034-040>045-271800-
/O.NEW.KBIS.FW.W.0014.080427T1800Z-080428T0200Z/
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
457 AM CDT SUN APR 27 2008 /357 AM MDT SUN APR 27 2008/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. 

NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH ARE EXPECTED
TO DEVELOP THIS AFTERNOON OVER THE SOUTHWESTERN PART OF THE STATE.
THESE GUSTY WINDS COMBINED WITH PERCENT RELATIVE HUMIDITY VALUES
AROUND 25 PERCENT AND CONTINUED DRY GRASSLAND CONDITIONS WILL
PRODUCE CRITICAL FIRE WEATHER CONDITIONS. AS A RESULT A RED FLAG
WARNING WILL BE IN EFFECT THIS AFTERNOON THROUGH EARLY THIS
EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NH
1 follow-up statement
000 
WWUS83 KBIS 280137
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
837 PM CDT SUN APR 27 2008


NDZ017>020-031>034-040>045-280245-
/O.CAN.KBIS.FW.W.0014.000000T0000Z-080428T0200Z/
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
837 PM CDT SUN APR 27 2008 /737 PM MDT SUN APR 27 2008/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE DIMINISHED OVER SOUTHWEST NORTH DAKOTA THIS EVENING
AND HUMIDITIES WILL CONTINUE TO RISE. THEREFORE THE RED FLAG
WARNING HAS BEEN CANCELLED.

$$
TWH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 27, 2:52 AM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 27, 2:52 AM MDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
352 AM CDT SUN APR 27 2008

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL BE FIRE
WEATHER CONCERNS TODAY (SEE BELOW) AND CONVECTIVE CHANCES DURING
TUESDAY NIGHT. OTHERWISE WE REMAIN DRY (BESIDES FOR SLIGHT CHANCES
CENTRAL AND EAST TODAY) WITH A NICE WARMING TREND TODAY INTO
TUESDAY. MODELS REMAIN IN FAIR AGREEMENT SO WILL UTILIZE A GENERAL
BLEND.

CURRENTLY...NORTH-NORTHWESTERLY FLOW ALOFT REMAINS OVER THE LOCAL
REGION WITH A LONG WAVE TROUGH/CLOSED UPPER LOW NORTH OF THE GREAT
LAKES REGION AND UPPER LEVEL RIDGING MOVING OVER THE INTERMOUNTAIN
WEST/NORTHERN ROCKIES. AN EMBEDDED MID LEVEL IMPULSE IS APPROACHING
FROM SOUTH CENTRAL CANADA...WITH SOME LIGHT ECHOS SHOWING UP ON
REGIONAL RADAR OVER MY EASTERN COUNTIES ALONG WITH BKN-OVC MID LEVEL
CLOUDINESS.

EMBEDDED SHORT WAVE ENERGY WILL CONTINUE TO SLIDE SOUTH THROUGH THE
EASTERN DAKOTAS TODAY...SO WILL CONTINUE SLIGHT CHANCES OF
PRECIPITATION OVER THE CENTRAL AND EASTERN CWA (RAIN/SNOW THIS
MORNING TURNING TO ALL RAIN THIS AFTERNOON). NOT MUCH EXPECTED AS
FAR AS ACCUMULATIONS WITH CLOUD BASES AROUND 5K FT. GOOD MIXING
DEPICTED VIA MODEL FORECAST SOUNDINGS ACROSS MUCH OF MY AREA SO WILL
GO NEAR GUIDANCE FOR WINDS. NOT AS STRONG AS YESTERDAY BUT WE MAY
STILL SEE AN OCCASIONAL GUST AROUND 20 MPH EAST TO NEAR 35 MPH
SOUTHWEST. A WARMING TREND ALSO BEGINS TODAY WITH DAYTIME HIGHS 5-10
DEGREES GREATER THAN WAS REALIZED SATURDAY.

OUR WARMING TREND ALONG WITH DRY WEATHER CONTINUES MONDAY INTO
TUESDAY DAYTIME AS THE UPPER LEVEL RIDGE APPROACHES AND SLIDES INTO
THE GREAT PLAINS...AND SOUTHWESTERLY MID LEVEL FLOW TRANSPORTS MILD
PACIFIC AIR INTO THE STATE. TEMPERATURES WILL RANGE FROM THE MID 50S
EAST TO THE MID 60S WEST ON MONDAY...THEN CLIMB INTO THE LOW 60S
EAST TO THE MID 70S WEST FOR TUESDAY.

THINGS START TO BECOME MORE INTERESTING TUESDAY NIGHT AS WE
TRANSITION TO A MORE SOUTHWESTERLY MID/UPPER LEVEL FLOW REGIME (THE
UPPER RIDGE SLIDES OFF TO OUR EAST AND A DYNAMIC UPPER LEVEL
TROUGH/CLOSED LOW MOVES INTO THE PACIFIC NORTHWEST). ALL THE
INGREDIENTS FOR SHOWER/THUNDERSTORM CHANCES WILL BE PRESENT TUESDAY
NIGHT AS A SFC BOUNDARY AND MID LEVEL IMPULSES APPROACH AND EJECT
ACROSS WESTERN ND...IN ADDITION TO AMPLE AMOUNT OF CAPE AND WIND
SHEAR. THIS WILL BE THE BEGINNING OF A SIGNIFICANT PATTERN CHANGE
THAT CONTINUES INTO WEDNESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...

ANOTHER DEEP MIDDLE/UPPER LEVEL TROUGH MOVING THROUGH THE WESTERN
U.S. SHOULD BEGIN AFFECTING NORTH DAKOTA BY WEDNESDAY AFTERNOON.
SEVERAL WEAK MIDDLE LEVEL IMPULSES ARE FORECAST TO EJECT INTO THE
WELL-PHASED MULTI-STREAM UPPER LEVEL FLOW...RESULTING IN ENHANCED
CLOUD COVER AS WELL AS A CHANCE FOR PRECIPITATION.  CURRENTLY...BOTH
THE 00 UTC GFS/ECMWF PLACE OVER 1.5 INCHES OF MUCH-NEEDED RAINFALL IN
SOUTHWESTERN NORTH DAKOTA ALONG AN INVERTED SURFACE TROUGH...WHICH
IS FORECAST TO EXTEND NORTHWARD OUT OF A DEEP CENTRAL PLAINS
CYCLONE. THE LOW-LEVEL MOISTURE CONVERGENCE REMAINS NEARLY
STATIONARY FOR ABOUT 24 HOURS...WHICH IS CONSISTENT WITH A
STEADY/PERSISTENT RAIN.  THIS BEING A 4/5-DAY FORECAST...THERE IS
STILL PLENTY OF UNCERTAINTY WITH THIS FORECAST...BUT THERE HAS
BEEN REASONABLE AGREEMENT AMONG MODELS OVER THE PAST 24-36 HOURS WITH
THIS SCENARIO.

ALONG WITH THE PRECIPITATION...TEMPERATURES ARE EXPECTED TO BE A BIT
LOWER AS COLD AIR WRAPS INTO THE NORTH SIDE OF THE SYSTEM.
THUS...HAVE LOWERED MAXIMUM TEMPERATURES A FEW DEGREES WEDNESDAY
THROUGH FRIDAY.

&&

.AVIATION...
CLOUD LEVELS ARE SUPPORTIVE OF MAINLY VFR CONDITIONS ACROSS WESTERN
AND CENTRAL NORTH DAKOTA ACCORDING TO SUNDAY MORNING OBSERVATIONS
AND SATELLITE IMAGERY...THOUGH THERE IS A BROKEN DECK OF MIDDLE
LEVEL CLOUDS PUSHING SOUTHWARD THROUGH CENTRAL NORTH DAKOTA.  MINOT
AND JAMESTOWN MVFR CEILINGS ARE EXPECTED AS THE CULPRIT MIDDLE LEVEL
WAVE APPROACHES FROM THE NORTH...AND AN ASSOCIATED SHOWER NEAR
JAMESTOWN IS POSSIBLE SUNDAY AFTERNOON/EVENING.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS TODAY AS WE LOOK TO MIX OUT RESULTING IN
INCREASING AFTERNOON WINDS AND DRYING OUT OF THE LOWER LEVELS OF
THE ATMOSPHERE. GREATEST CONCERNS WILL BE OVER THE SOUTHWEST WHERE
WIND GUSTS WILL APPROACH THE 35 MPH MARK AND PERCENT RELATIVE
HUMIDITIES WILL FALL INTO THE LOWER 20S. THIS IN COMBINATION WITH
DRY RANGELAND CONDITIONS WILL ELEVATE THE WILDFIRE POTENTIAL. THUS
WILL GO WITH A RED FLAG WARNING SOUTHWEST THIS AFTERNOON AND EARLY
EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NDZ017>020-031>034-040>045.

&&

NH/JWS

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.